Jump to content
CrazyBoards.org

Recommended Posts

Expect a very dry mouth. You'll need to be drinking a minimum of 3 litres of water a day anyway, otherwise you're at risk of your blood levels becoming toxic. The constant running to the toilet gets old fast, but eventually you do get used to it.

When starting and after a dose change I've battled with shaky hands. It does go away after a while.

Nothing else particularly serious. For some bizarre reason I've found it has a slight sedative effect for me. I get round that by taking the full dose at night, and not spread over the day as my pdoc had originally suggested.

Good luck!

edit: I completely forgot the cognitive problems until I saw them mentioned below. Duh. For me this took the form of "losing words" - typically, being in the middle of a conversation with someone and not being able to finish a sentence. It was pretty bad and frustrating for the first few months, but it's not so much of a problem now. My pdoc has a theory that the brain adjusts itself and looks for new pathways to deal with this.

Link to comment
Share on other sites

For me it has been the best mood stabilizer of them all. One big reason being that I don't feel numb, tired, zombified in anyway from it. I feel like "me", minus the mood swings.

Side effects for me...

Some zits, but nothing worse than a few dots of makeup can't fix.

Tremor. Pretty bad at times, but personally I can deal with it.

Cognitive problems, although I'm not sure I can blame them entirely on lithium.

THIRSTY!!!!!

Just make sure to make your pdoc check your blood levels often. Right now I think my levels are too high, and I'm dealing with way worse side effects than those I mentioned. It's actually... horrible. But, if they are in the normal range (I'd say to try for the lower normal range, but that's not really up to the patient), side effects shouldn't be that bad.

I have to add that I have a relative who has been on lithium as monotherapy for BP for 30+ years without any breakthrough symptoms.

Link to comment
Share on other sites

I've taken lithium for almost 25 years, unreliably for the first five. My most prevalent symptoms are thirst, a slight occasional tremor and, oddly enough, diarrhea when I drink too many Coca Colas. Go figure.

I have gone toxic twice - my first signal of toxicity both times was a sudden loss of coordination and equilibrium. I have never had any side effects I couldn't live with. Every now and then I have some breakthrough hypomania, but the only true manic breakthroughs I have ever had on lithium were induced by other medications.

I also do not have liver or kidney problems, and I've been taking 1200mg a day for as long as I can remember, with the occasional dosage spike up to 1800 - 2100mg to deal with the manic breakthroughs.

My strongest recommendation for anyone taking lithium is to read actual scientific information about it. You can get monographs from NAMI, DBSA and NIMH on lithium, addressing how they think it works and what to expect when taking it. It's one of those drugs that comes with baggage, and everyone has an opinion on it.

There are several classes of medications you can't take when taking lithium - generally those that are eliminated from the body along the same pathways - and there are some surprising ones, like erythromycin. Make sure that everyone treating you for anything medical or dental knows you take lithium and be prepared to educate many of those people.

I wear a MedAlert tag that says I take it because in the event of an emergency a paramedic needs to know.

Lithium requires some life adjustments, but it's really not horrible. However, when you can't take lithium, you REALLY can't take lithium. Keep a close eye on yourself for the signs of toxicity, especially for the first few weeks. It is good to have someone who can watch you as well because you don't always know when the toxic symptoms hit - you just can't perceive it. Get your levels checked frequently at first and then reach an agreement with your pdoc after your dose is stabilized. I used to go twice a year, but when I turned 35 and I had been on this stuff for over 15 years we changed to every three months.

As far as the water goes, my pdoc subscribes to the pee theory - when your pee is almost clear, just barely colored, you're drinking enough water. For me that's between 2 - 2.5 quarts a day.

Lithium saved my life. I will stop taking it when they pry it out of my cold, dead hands. For that matter, I don't think my husband would let me stop taking it and I know my mother would hunt down my pdoc if he ever took me off it. ;)

Good luck. Lithium isn't really as bad as it's sometimes made out to be.

Link to comment
Share on other sites

I took it for the first time last night, 300mg. It made me very sleepy and out of it. Today I am still sleepy.

What should I expect as far as weight gain? I recently lost quite a bit of weight and I refuse to gain any of it back. Does it increase your appetite? Does it change the metabolism? Any experiences?

Link to comment
Share on other sites

I tend to not worry about weight gain - my stability is worth more to me than a size 10. However, lithium can cause weight gain but with a concerted effort on your part you should be able to control it.

Like everything else it requires work.

My experience has been that for most people lithium is less likely to cause tremendous weight gain than Depakote or Seroquel. Some people lose weight on lithium.

Your mileage will vary, I'm sure, but don't throw a medication that may help you away over a few pounds. That's not real constructive. If it doesn't help you, though, feel free to toss it over the nearest cliff. ;)

Link to comment
Share on other sites

What should I expect as far as weight gain? I recently lost quite a bit of weight and I refuse to gain any of it back. Does it increase your appetite? Does it change the metabolism? Any experiences?

It hasn't increased my appetite as far as I've noticed. Maybe a little, nothing major. Metabolism? Not sure.

I do know that you get VERY thirsty and some people start drinking a lot more soda. THAT will make you gain weight. Stick to water.

Link to comment
Share on other sites

Everyone is different and all that, but I have actually lost a ton of weight since starting lithium. A little over 20 lbs in 4 months. So don't take it for granted that you will gain. Just practice common sense- like limiting the sodas.

Ok edited to add that this is a ton of weight for ME, I'm sure somebody out there is reading this and snickering ; )

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...